New York, 2021

Winter Weather in New York, December 24 to 26, 2021

December 24 to 26, 2021 · NWS ALY · 27 events in 27 counties and zones

A warm front brought freezing rain to eastern New York on December 25, 2021 with some areas changing over to plain rain later in the day. 25 of an inch were observed with the greater amounts across the Mohawk Valley into the Lake George Saratoga region.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm front brought freezing rain to eastern New York on December 25, 2021 with some areas changing over to plain rain later in the day. Flat ice accumulations ranging from a light glaze to 0.25 of an inch were observed with the greater amounts across the Mohawk Valley into the Lake George Saratoga region. This resulted in some icy roadways and some vehicle accidents/spin outs.

Key Impacts: travel delays, vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 24, 9:43 PM EST, 17 minutes earlier.

Area forecast discussion, Dec 24, 9:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
943 PM EST Fri Dec 24 2021

.SYNOPSIS...
Dry but cloudy weather is expected for the remainder of
Christmas Eve afternoon and through the evening. Tonight, another
system will approach from the west, bringing with it mixed
precipitation including freezing rain. Freezing rain gradually
transitions to rain Christmas Day before ending during the evening.
A trend to drier weather is expected Sunday, though some lake-effect
and upslope rain and snow showers may linger.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY/...

.A Winter Weather Advisory has been issued for Windham County
in southern Vermont 1 am tonight to 7 pm Saturday...

.A Winter Weather Advisory has been issued for the Mohawk Valley,
Adirondacks, Lake George Saratoga Region, Bennington County in southern
Vermont and western Massachusetts from 10 pm tonight to 1 pm
Saturday...

.A Winter Weather Advisory has been issued for the Schoharie Valley,
eastern Catskills, Capital District, Taconics, mid-Hudson Valley and
northwestern Connecticut from 10 pm tonight to 10 am Saturday...

Updated at 945 pm. Warm air continues to push eastward from
western NY while cold air holds on over the eastern half of NY.
Temperatures currently are ranging from the mid 50s in southwest
NY to the teens in the northeast. Still expecting precipitation
to develop near I-81 in central NY toward midnight, then move
east across our area during the predawn hours. Temperatures will
be slowly rising through the 20s and this precipitation will
begin as freezing rain in many areas. Temperatures will be
rising to near or possibly even slightly above freezing east of
the Hudson River due to light southeasterly downslope from the
Taconics in that area, so that area may escape any icing.
However west of the Hudson River a glaze can be expected by
daybreak.

Updated at 715 pm. Low pressure moving east across the southern
Great Lakes is pushing an unseasonably warm air mass over the
midwest eastard toward eastern NY and western New England.
However as is often the case this airmass will meet stubbourn
resistance as it tries to dislodge the cold air established
across our area. Temperatures at 7 pm across NY state on the
mesonet range from lower 50s across the southwest to single
digits in the far northeast. Most of our area is in the 20s.
Precipiation will develop across our area later tonight as the
warm air from the west is forced up and over the cold air in
eastern NY. Precipitation through 12z will be mainly in the form
of freezing rain with a little sleet possible at the onset.
Latest operational models are consistent with previous runs
indicating that precipitation will blossum over eastern NY, then
the steadiest precipitation will move across the region on
Saturday morning, Temperatures will rise slowly overnight
through Saturday morning, allowing for a change to light rain in
most areas by late morning, with the exception of a few cold
pockets mainly north of the Capital District. Previous
discussion is below.

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...

One forecast challenge tomorrow is whether or not there will be
a lull in the precip during the mid-morning hours Christmas
morning. The NAM has two separate waves of precip, while the
HRRR brings in the second wave sooner. Other guidance is
generally somewhere in between these two solutions. The societal
impacts will be similar regardless of whether or not there is a
lull mid-morning, however. Freezing rain accumulation generally
looks to range from a glaze to 0.1" for most areas south of the
Capital District (with the exception of higher elevations where
around 0.1-0.2" is possible), 0.1-0.25" for the Mohawk Valley
and upper Hudson Valley into southern VT, as well as the
southern Adirondacks. There may be a few spots in Windham County
(and the southern Adirondacks as well) that receive between a
quarter and a third of an inch of freezing rain. While this is
sub ice-storm warning criteria, travel may nevertheless become
difficult late tonight and tomorrow for areas experiencing
freezing rain, so use caution and give yourself extra time to
reach your destination tomorrow.

Saturday night, the upper disturbance and associated surface low
move off to the east, causing precip to wind down across the
region. We switch to cold air advection behind as the system
pulls away, so some mixed rain/snow/sleet showers will be
possible tomorrow evening and early tomorrow night, but
additional accumulation (if any) looks relatively minor. Will
also note that many areas will fall back below freezing by 12z
Sunday, so any standing water on roads and walkways may re-
freeze, possibly resulting in continued slippery travel
conditions Saturday night as well.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Quite a bit of uncertainty in terms of the precipitation pattern
especially as it relates to the finer details during the long-term
period. Given the situation, at this point, the pattern looks mostly
dry, yet progressive during this period. The best chance for
precipitation looks to be during the middle portions of this period.
Temperatures are expected to run normal than normal level during
this time frame.

We start off the long-term forecast period on Sunday with mainly dry
conditions as storm system departs to our east. On the backside of
this departing storm system and in a cold air regime, there could be
some lingering lake effect and orographically enhanced snow showers.
These snow showers should wane as the day progresses on Sunday.

Sunday night into Monday, the deterministic forecast models and their
ensembles are depicting a storm system developing over the north-
central U.S. As this storm system translates eastward, forecast
models/ensembles are indicating the system fizzling out. Given that
computer models signal this storm system losing steam, have kept the
forecast dry on Monday over the area.

On the heels of the first storm system that fizzles out, will be a
second storm system that computer models are projecting to develop
over the central U.S. Monday night into Tuesday. Tapping into to
Gulf of Mexico waters and associated with the southern stream, this
storm system has the potential to bring us our next widespread
precipitation Tuesday evening into Wednesday.

The GFS/GEM models has the area drying out during the second half of
Wednesday with a southern stream wave well off to our south.
However, the ECMWF keeps the area wet through Wednesday into
Thursday as it tracks the southern wave further north and faster
into our area. Given the differences amongst guidances, have only
included chance PoPs second half of Wednesday into Thursday.

Thursday PM into Saturday or through the rest of the extended looks
mainly dry and tranquil.

Temperature anomalies will run warmer than normal levels during this
period with daytime highs mostly in the upper 30s to lower 40s along
the river valleys and overnight lows in the mid to upper 20s to mid
30s across the lower elevation areas. &&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Through 00z Sunday...As of 6:15 PM EST, MVFR cigs were sited at the
terminals with cloud bases ranging between 1,000-2,000ft. These low
to mid clouds are preceding the arrival of freezing rain which is
expected to overspread the area shortly after midnight. Once the
freezing rain arrives, expect for MVFR-LIFR cigs and/or vis to
develop. Shortly after daybreak, with the exception of KGFL,
freezing rain is expected to transition over to rain as temperatures
increase. KGFL should see the transition take place in the
afternoon. Rain should continue into the late afternoon/early
evening hours over the TAF sites with the exception of KGFL, which
is expected to see rain persist through the TAF period. MVFR-LIFR
conditions will persist through the remainder of the TAF period
thanks to clouds which could fall as low as under 1,000ft.

Winds are expected to remain calm, if not, light and variable
through the TAF cycle.

Outlook...

Saturday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Sunday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Wednesday: Moderate Operational Impact. Chance of SHRA...SHSN.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Through 00z Sunday...As of 6:15 PM EST, MVFR cigs were sited at the
terminals with cloud bases ranging between 1,000-2,000ft. These low
to mid clouds are preceding the arrival of freezing rain which is
expected to overspread the area shortly after midnight. Once the
freezing rain arrives, expect for MVFR-LIFR cigs and/or vis to
develop. Shortly after daybreak, with the exception of KGFL,
freezing rain is expected to transition over to rain as temperatures
increase. KGFL should see the transition take place in the
afternoon. Rain should continue into the late afternoon/early
evening hours over the TAF sites with the exception of KGFL, which
is expected to see rain persist through the TAF period. MVFR-LIFR
conditions will persist through the remainder of the TAF period
thanks to clouds which could fall as low as under 1,000ft.

Winds are expected to remain calm, if not, light and variable
through the TAF cycle.

&&

.HYDROLOGY...
No widespread or significant issues are expected on the main
stem rivers into early next week. Flows will likely hold steady
or through Saturday morning, with some within-bank rises
possible Saturday afternoon through Sunday morning.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 10 AM EST Saturday for CTZ001-
     013.
NY...Winter Weather Advisory until 10 AM EST Saturday for NYZ047-
     051>054-058>061-063>066.
     Winter Weather Advisory until 1 PM EST Saturday for NYZ032-033-
     038>043-048>050-082>084.
MA...Winter Weather Advisory until 1 PM EST Saturday for MAZ001-025.
VT...Winter Weather Advisory until 1 PM EST Saturday for VTZ013.
     Winter Weather Advisory from 1 AM to 7 PM EST Saturday for
     VTZ014-015.

&&

SYNOPSIS...Main/Rathbun
NEAR TERM...MSE/Main
SHORT TERM...Evbuoma
LONG TERM...Evbuoma
AVIATION...Evbuoma
HYDROLOGY...Main/Rathbun
Hazardous weather outlook, Dec 24, 4:32 PM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
432 PM EST Fri Dec 24 2021

CTZ001-013-NYZ047-051>054-058>061-063>066-251200-
Northern Litchfield-Southern Litchfield-Schoharie-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
432 PM EST Fri Dec 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST SATURDAY...

This Hazardous Weather Outlook is for Litchfield County in
northwestern Connecticut and the Schoharie Valley, eastern
Catskills, Helderbergs, mid Hudson Valley, Taconics, eastern Albany
and western Rensselaer Counties in eastern New York.

.DAY ONE...Tonight.

With temperatures below freezing this evening, isolated slippery
travel conditions are possible as melted snow refreezes on roads and
walkways.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MAZ001-025-NYZ032-033-038>043-048>050-082>084-VTZ013-251200-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-
432 PM EST Fri Dec 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for Bennington County in southern
Vermont, the Mohawk Valley, southern Adirondacks, Lake George
northern Saratoga Region, northern and western Capital District in
eastern New York and western Massachusetts.

.DAY ONE...Tonight.

With temperatures below freezing this evening, isolated slippery
travel conditions are possible as melted snow refreezes on roads and
walkways.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

VTZ014-015-251200-
Western Windham-Eastern Windham-
432 PM EST Fri Dec 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for Windham County in southern
Vermont.

.DAY ONE...Tonight.

With temperatures below freezing this evening, isolated slippery
travel conditions are possible as melted snow refreezes on roads and
walkways.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

In the hours before

Local storm report, Dec 24, 4:08 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
408 PM EST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     SNOW             2 W ALBANY              42.66N  73.81W
12/24/2021  M2.8 INCH        ALBANY             NY   SOCIAL MEDIA

&&

EVENT NUMBER ALY2105412

ATE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter weather. Local standard time, as filed.

Winter Weather, Schoharie

When
December 24, 10:00 PM EST to December 25, 12:56 PM EST
Where
Schoharie forecast zone
Reported by
Mesonet
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Weather, Northern Herkimer

When
December 24, 10:00 PM EST to December 26, 12:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Mesonet
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Southern Herkimer

When
December 24, 10:00 PM EST to December 26, 12:00 AM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 24, 10:00 PM EST to December 26, 12:00 AM EST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Weather, Northern Fulton

When
December 24, 10:00 PM EST to December 26, 12:00 AM EST
Where
Northern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Southern Fulton

When
December 24, 10:00 PM EST to December 26, 12:00 AM EST
Where
Southern Fulton forecast zone
Reported by
Mesonet
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
December 24, 10:00 PM EST to December 26, 12:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Weather, Western Albany

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Western Albany forecast zone
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Eastern Albany

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Eastern Albany forecast zone
Reported by
NWS Employee
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Western Rensselaer

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Western Rensselaer forecast zone
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rensselaer

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Western Greene

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Western Greene forecast zone
Reported by
Mesonet
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Eastern Greene

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Eastern Greene forecast zone
Reported by
Mesonet
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Western Columbia

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Western Columbia forecast zone
Reported by
Mesonet
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Eastern Columbia

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Eastern Columbia forecast zone
Reported by
Mesonet
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Western Ulster

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Western Ulster forecast zone
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ulster

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Eastern Ulster forecast zone
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Western Dutchess

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Western Dutchess forecast zone
Reported by
ASOS
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Eastern Dutchess

When
December 25, 1:00 AM EST to 9:57 AM EST
Where
Eastern Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Western Schenectady

When
December 25, 1:00 AM EST to December 26, 12:00 AM EST
Where
Western Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Eastern Schenectady

When
December 25, 1:00 AM EST to December 26, 12:00 AM EST
Where
Eastern Schenectady forecast zone
Reported by
Mesonet
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Northern Saratoga

When
December 25, 1:00 AM EST to December 26, 12:00 AM EST
Where
Northern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Southern Saratoga

When
December 25, 1:00 AM EST to December 26, 12:00 AM EST
Where
Southern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Southeast Warren

When
December 25, 1:00 AM EST to December 26, 12:00 AM EST
Where
Southeast Warren forecast zone
Reported by
ASOS
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Weather, Northern Warren

When
December 25, 1:00 AM EST to December 26, 12:00 AM EST
Where
Northern Warren forecast zone
Reported by
Mesonet
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Weather, Northern Washington

When
December 25, 1:00 AM EST to December 26, 12:00 AM EST
Where
Northern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Weather, Southern Washington

When
December 25, 1:00 AM EST to December 26, 12:00 AM EST
Where
Southern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996889, 996890, 996891, 996892, 996894, 996895, 996896, 996877, 996878, 996879, 996880, 996881, 996882, 996883, 996884, 996885, 996886, 996887, 996888, 996897, 996898, 996899, 996900, 996901, 996902, 996904, 996905.